Alert archive / Hawaii / High Surf Warnings in 2018

High Surf Warning 2, NWS Honolulu, HI

January 17, 2018Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 17, 2018, 8:35 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 11 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 2018, 8:35 AM HST (18:35 UTC)
Expired
Jan 17, 2018, 7:28 PM HST
In force
11 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 7:30 PM HSTHIGH SUST WINDS 302 Nne Kalihi, HIDOWNED TREE ON LIKELIKE HWY. LANES GOING INTO HONOLULU HAVE BEEN CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 6.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WHHW40 PHFO 171835
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
835 AM HST Wed Jan 17 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A short burst of warning level surf is expected along north and 
west facing shores of the smaller islands today from the current 
large northwest swell. Surf will rise rapidly to low end warning 
levels today and then decrease rapidly overnight back to advisory
levels. Increasing trade winds will bring surf along east facing 
shores to advisory levels tonight.

HIZ001>003-006>008-012-013-017-019-020-180745-
/O.UPG.PHFO.SU.Y.0004.000000T0000Z-180118T1600Z/
/O.NEW.PHFO.SU.W.0002.180117T1835Z-180118T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
835 AM HST Wed Jan 17 2018

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST THURSDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect until 6 AM HST Thursday. 

* SURF...Along north facing shores of Niihau, Kauai, Oahu,
  Molokai, and Maui, will rise to 20 to 25 feet today, then lower
  to 12 to 16 feet late tonight. Along west facing shores of
  Niihau, Kauai, Oahu, and Molokai, 15 to 20 feet today, then
  lower to 8 to 12 feet late tonight. 

* TIMING...Through early Thursday morning.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Always heed advice given by ocean safety officials and know your
limits. When in doubt, do not go out.

&&

$$
2 follow-up statements
004 
WHHW40 PHFO 180124
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
324 PM HST Wed Jan 17 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.Warning level surf along north and west facing shores of the
smaller islands will quickly decline overnight. Increasing trade 
winds will bring surf along east facing shores to advisory levels 
Thursday.

HIZ001>003-006>008-012-013-017-019-020-181430-
/O.CON.PHFO.SU.W.0002.000000T0000Z-180118T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
324 PM HST Wed Jan 17 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* SURF...Along north facing shores of Niihau, Kauai, Oahu,
  Molokai, and Maui, 20 to 25 feet, lowering to 12 to 16 feet
  tonight. Along west facing shores of Niihau, Kauai, Oahu, and
  Molokai, 15 to 20 feet, lowering to 8 to 12 feet tonight.
 
* TIMING...Through early Thursday morning.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Always heed advice given by ocean safety officials and know your
limits. When in doubt, do not go out.

&&

$$
136 
WHHW40 PHFO 180528
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
728 PM HST Wed Jan 17 2018

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI THROUGH 6
AM HST THURSDAY...

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
MAUI AND THE BIG ISLAND FROM 6 AM HST THURSDAY THROUGH 6 PM HST
FRIDAY...

.Surf along north and west facing shores of the smaller islands will
trend down overnight through Thursday, likely dropping below
advisory levels by daybreak Thursday. Surf along east facing
shores will rise and become rough Thursday through Friday, which
will exceed advisory levels. 

HIZ002-008-012-017-020-181830-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-180118T1600Z/
/O.NEW.PHFO.SU.Y.0005.180118T0528Z-180120T0400Z/
Kauai Windward-Oahu Koolau-Molokai Windward-Maui Windward West-
Windward Haleakala-
728 PM HST Wed Jan 17 2018

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 PM HST
FRIDAY FOR EAST FACING SHORES... 

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY FOR NORTH
FACING SHORES... 

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect from 6 AM HST Thursday until 6 PM 
HST Friday for east facing shores. A High surf advisory is in 
effect for north facing shores until 6 AM HST Thursday. 

* SURF...Along east facing shores, 5 to 7 feet tonight rising to 8
  to 11 feet early Thursday morning. Along north facing shores, 12
  to 18 feet through early Thursday morning.  

* TIMING...For north facing shores, through early Thursday
  morning. For east facing shores, Thursday morning through Friday
  afternoon. 

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Always heed advice given by ocean safety officials and know your
limits. When in doubt, do not go out.

&&

$$

HIZ001-003-006-007-013-019-181600-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-180118T1600Z/
/O.NEW.PHFO.SU.Y.0005.180118T0528Z-180118T1600Z/
Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore-
Molokai Leeward-Maui Central Valley-
728 PM HST Wed Jan 17 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 AM HST Thursday. The High
Surf Warning has been cancelled. 

* SURF...Along north and west facing shores of Niihau and Kauai,
  and north facing shores of Oahu, Molokai, and Maui, 12 to 18 ft.
  Along west facing shores of Oahu and Molokai, 8 to 12 feet.  

* TIMING...Through early Thursday morning.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Always heed advice given by ocean safety officials and know your
limits. When in doubt, do not go out.

&&

$$

HIZ009-024-025-181830-
/O.NEW.PHFO.SU.Y.0005.180118T1600Z-180120T0400Z/
Olomana-South Big Island-Big Island North and East-
728 PM HST Wed Jan 17 2018

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 PM HST
FRIDAY...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect from 6 AM Thursday to 6 PM HST
Friday. 

* SURF...Along east facing shores, 5 to 7 feet tonight rising to 8
  to 11 feet Thursday morning. 

* TIMING...Thursday morning through Friday afternoon. 

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Always heed advice given by ocean safety officials and know your
limits. When in doubt, do not go out.

&&

$$

Gibbs

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 17, 4:06 AM HST, 4 hours 29 minutes earlier.

Area forecast discussion, Jan 17, 4:06 AM HST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
406 AM HST Wed Jan 17 2018

.SYNOPSIS...
Strong high pressure passing by to the north of the islands will
result in windy trades through Friday. Clouds and showers will
favor windward and mauka areas, but will also spread leeward due
to the strong trades. Winds will decrease over the weekend into
early next week as a front approaches from the west. Showers will
continue to favor windward and mauka areas, with a stray shower
affecting leeward areas from time to time.

&&

.DISCUSSION...
Currently at the surface, a stalled front is located around 75
miles north of Kauai, with a strengthening 1032 mb high centered
to the north of the front, or around 1200 miles northwest of the
island chain. Meanwhile, a developing area of low pressure is
located around 1550 miles west of the state. Moderate to breezy
northeasterly trade winds prevail across the island chain early
this morning, with the gradient expected to tighten over the next
24 hours or so as the high well northwest of the state begins to
exert more of an influence on the area. Infrared satellite imagery
shows partly to mostly cloudy skies in windward areas, with
generally partly cloudy conditions in leeward locales. Radar
imagery shows scattered light showers moving into windward areas,
with some of the showers spreading leeward as well. Main short
term concern over the next few days revolves around the
strengthening trade winds and the need for Wind Advisories.

Today through Friday,
The strong high northwest of the state will strengthen further as
it shifts eastward in the vicinity of 35N over the next couple
days, peaking around 1039 mb to the north of the islands Thursday
morning. The high will then weaken slightly as it continues to
track eastward along 35N through Friday, reaching a location near
140W early Friday evening. The trades are expected to continue to
strengthen in response to the tightening pressure gradient
Today and tonight, peak on Thursday, then ease slightly Thursday
night and Friday. Overall it looks like a windy period, with wind
speeds reaching advisory levels at times right through Friday.
Will issue a Wind Advisory for the typically windier areas of
Maui County and the Big Island today through early Thursday
evening. In fact a few places are already nearing advisory levels
across Lanai and over and downwind of the Kohala mountains on the
Big Island. The Wind Advisory will likely need to be expanded to
include the entire state on Thursday, and it's not entirely out of
the question that a few locations could approach High Wind Warning
levels, particularly in the windier areas of Maui County and the
Big Island.

As for sensible weather details, the latest GFS and ECMWF runs
are consistent showing the stalled front remaining just to the
north of Kauai today and tonight, then dissipating Thursday
through Friday with the remaining moisture getting caught up
within the trade wind flow. The persistent trade winds are
expected to allow the boundary layer to slowly moisten up over
and upstream of the islands through the period, with low level
lapse rates steepening and inversion heights lifting. The airmass
won't be particularly moist however, with PW values expected to
remain at or below 1.2 inches, so rainfall amounts should be held
in check. Overall, these ingredients combined with increasing
orographic lift due to the strong trades, should bring an increase
in showers as the week progresses. The showers are expected to be
most prevalent in windward areas, but given the strength of the
trades, some of these showers will reach leeward areas as well.

Friday night through Tuesday,
The forecast becomes a bit less clear over the weekend into early
next week, with the GFS showing troughing developing over the
islands, while the ECMWF maintains ridging north of the state.
Given the current uncertainty, will utilize a blended forecast
approach through the period, which shows a decrease in the winds
statewide, but a maintenance of a light to moderate trade wind
regime.

As for sensible weather details, with the expectation that a
gentle to moderate trade wind flow will prevail, we will keep the
forecast favoring a windward/mauka focused shower regime with a
few showers spilling over into leeward areas from time to time.

&&

.AVIATION...
The southward movement of an old front has slowed. It is currently
65 nm off Kauai's northern shoreline. Nighttime cooling has allow
some patchy low clouds to form ahead of it, over Kauai. Models
have the remnants skirting northern Kauai late tonight. We will
continue to monitor this feature closely. Should the remnants come
onshore, we may need an AIRMET Sierra for mountain obscuration.

AIRMET Sierra has been posted for the windward Kohala to
Laupahoehoe segment of the Big Island, as satellite and weather
radar indicate the possibility of MVFR ceiling and vis. Conditions
should improve there by 2000z.

Elsewhere, trade wind clouds have spread to as far as Oahu from
Maui. These clouds are mostly high based with a ceiling at 45
hundred feet. Areas of light showers and or drizzle are also
detected with these clouds that are favoring the windward and
mountain areas. AIRMET Sierra for mountain obscuration is not
needed at this time.

Strong gusty trades are already here, in some of the more
sensitive areas of the Big Island and Lanai. These winds will
become more prevalent as the morning progresses. Therefore,
AIRMET Tango will remain in effect until further notice. A strong
surface high pressure system is slated to pass due north of the
islands Thursday morning.

&&

.MARINE...
A surface high located far north-northwest of the region early
this morning will slowly build as it moves eastward to a position
north of the state later today and tonight. This is causing trade
winds to gradually strengthen across the islands. In addition, a
large northwest swell is spreading down across the coastal waters
today. Buoy 51101 located northwest of Kauai shows a swell height
of 11 to 12 feet with a wave period of 14 to 15 seconds, which is
close to the guidance. The Hanalei buoy near Kauai indicates the
significant wave height is 8 to 9 feet with a wave period of 13
seconds.

A Small Craft Advisory (SCA) remains in effect this morning for
all Hawaiian waters due to the strong winds and elevated, rough
seas. In addition, gale conditions are expected to develop later
today over the typical windier waters adjacent to the Big Island
and the islands of Maui County. As a result, a Gale Warning is in
effect for most of those waters starting at noon HST today, and
continuing through Thursday night. Elsewhere, the SCA is in effect
through Thursday night, and will likely need to be extended into
Friday. Lighter winds and lowering seas this weekend will
eventually allow the coverage of the SCA to gradually be scaled
back.

The large northwest swell is also producing elevated surf along
most north and west facing shores of the smaller islands.
Therefore, a High Surf Advisory (HSA) is in effect through early
Thursday morning for north and west facing shores of Niihau,
Kauai, Oahu, and Molokai, and for north facing shores of Maui.
The swell will be monitored to determine if the HSA may need to
be extended beyond daybreak Thursday morning.

Elsewhere, the increasing trade winds will produce elevated,
rough surf along east facing shores of most islands. This will
likely require the issuance of a HSA starting tonight or early
Thursday morning. This large surf will likely persist along east
facing shores into this weekend.

The current northwest swell will gradually subside from Thursday
through early Saturday. New west-northwest and northwest swells
arriving this weekend will again boost surf heights along north
and west facing shores of most of the islands from Saturday night
and Sunday into early next week.

See the latest "Collaborative Nearshore Swell and Wind Forecast
for Oahu" (SRDHFO), which was updated Tuesday afternoon, for
additional details on sources of swell energy and surf.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Thursday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

Wind Advisory until 6 PM HST Thursday for Lanai-Maui Central
Valley-Big Island North and East-Kohala.

Small Craft Advisory until 6 PM HST this evening for Big Island
Leeward Waters-Big Island Southeast Waters.

Gale Warning from 6 PM this evening to 6 AM HST Friday for Big
Island Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 AM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

Small Craft Advisory until noon HST today for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel.

Gale Warning from noon today to 6 AM HST Friday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel.

&&

DISCUSSION...Jelsema
AVIATION...Lau
MARINE...Houston

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:32 AM HSTGale WarningHFO48 hr
Jan 17, 3:37 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao48 hr

Nearby

High Surf Warnings in Hawaii, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.